1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

1st set back

Discussion in 'Metformin/Biguanides' started by mark51, May 20, 2014.

  1. mark51

    mark51 Type 2 · Well-Known Member

    Messages:
    62
    Likes Received:
    125
    Trophy Points:
    93
    3 months in after being diagnosed, lowering my Hba1c from 11.5 to 5.1. Now it appears I've become metformin intolerant, severe Stomach cramps, dizzy spells, severe wind issues. Doctors now discussing meds and the best way forward, talking about injections etc. I've been put back on gliclazide temporarily 40mgs twice a day. But as I still end to loose a few more kids (18kgs lost so far) , it's not the best med. Any one else had similar issues?

    Sent from the Diabetes Forum App
     
  2. mo1905

    mo1905 Type 1 · BANNED

    Messages:
    4,334
    Likes Received:
    3,775
    Trophy Points:
    178
    Hi Mark, there is a version of Metformin called SR ( slow release ) which many here have found much kinder on the stomach. Ask your doc.
     
  3. mark51

    mark51 Type 2 · Well-Known Member

    Messages:
    62
    Likes Received:
    125
    Trophy Points:
    93
    Hi thanks mo1905, I've been on that for the last 6 weeks after the std metformin caused similar issues, but the effects on the sr were much worse. Only been managing about 2hrs sleep for the last few nights. So something had to change!

    Sent from the Diabetes Forum App
     
  4. mo1905

    mo1905 Type 1 · BANNED

    Messages:
    4,334
    Likes Received:
    3,775
    Trophy Points:
    178
    Sorry to hear that Mark, back to the doc I guess !
     
  5. andcol

    andcol I reversed my Type 2 · Well-Known Member
    Retired Moderator

    Messages:
    3,176
    Likes Received:
    4,093
    Trophy Points:
    198
    Are you Low Carbing? Not enough carbs for the increased AMP:ATP ratio may be. If your HBa1c is at 5.1 why do they want to put you on different meds?
     
  6. mark51

    mark51 Type 2 · Well-Known Member

    Messages:
    62
    Likes Received:
    125
    Trophy Points:
    93
    No idea! Carbs at aroundI 150g per day. Apparently I need to be around 4.5 Hba1c? Just totally fed up with feeling sh*t most of the time recently.

    Sent from the Diabetes Forum App
     
  7. AndBreathe

    AndBreathe I reversed my Type 2 · Expert
    Retired Moderator

    Messages:
    9,659
    Likes Received:
    15,719
    Trophy Points:
    178
    That's not just non-diabetic level, that's superhuman!!

    I'd be asking for clarification, and justification, in your shoes.
     
  8. mark51

    mark51 Type 2 · Well-Known Member

    Messages:
    62
    Likes Received:
    125
    Trophy Points:
    93
    Can someone explain AMP:ATP ratio? I've not heard of it, still new but trying hard to reduce risk of compilations and live as normal a life as possible.

    Sent from the Diabetes Forum App
     
  9. Indy51

    Indy51 Type 2 · Expert

    Messages:
    5,529
    Likes Received:
    6,343
    Trophy Points:
    178
    If your level is 5.1%, I think you must have a pretty strange diabetes team. I have an HBA1c level similar to yours on no medication and my doctor considers me to be a star patient. Normal A1c is anything below 6.0%. Are you using a BG meter? What results are you getting with that?

    This sounds pretty odd to me, unless I'm getting confused about the A1c level (I do find the 3 different ways of reporting it very strange, I admit).

    Unless you're doing extreme exercise, 150g of carbs per day should be more than adequate. You could probably come down even more if your postprandial BG levels are still high.
     
  10. mark51

    mark51 Type 2 · Well-Known Member

    Messages:
    62
    Likes Received:
    125
    Trophy Points:
    93
    You're the only one confused, (5.1 or 54 was 103)meter readings around the 6 Mark all the time now. I felt I was doing well! But maybe I'm doing to good too soon and Dr and do don't understand my commitment to reducing risks and attempting to be normal r as close as for as long as possible ;-)

    Sent from the Diabetes Forum App
     
  11. Indy51

    Indy51 Type 2 · Expert

    Messages:
    5,529
    Likes Received:
    6,343
    Trophy Points:
    178
    I guess I am confused at that. My last A1c results said: 5.7 average BG (I assume that's the figure you're quoting?), 33 mmol/mol, 5.2%.

    Seems weird that my Australian doc says I'm doing so well when yours is telling you to go even lower!?!
     
  12. andcol

    andcol I reversed my Type 2 · Well-Known Member
    Retired Moderator

    Messages:
    3,176
    Likes Received:
    4,093
    Trophy Points:
    198
    I concur with the others. An HbA1c of 5.1% is well into the normal range. I was at 5.8% at my first 3 month review and I am now not on meds (I was, in fact, taken off them about one month in). I would question your team why they even still have you on meds as there may be something we are missing.
     
  13. Bebo321

    Bebo321 Family member · Well-Known Member

    Messages:
    1,001
    Likes Received:
    1,565
    Trophy Points:
    178
    Hi there Andrew,
    Apologies - I don't know the AMP:ATP ratio. Please would you be kind enough to elaborate and explain the significance? Bx
     
  14. andcol

    andcol I reversed my Type 2 · Well-Known Member
    Retired Moderator

    Messages:
    3,176
    Likes Received:
    4,093
    Trophy Points:
    198
    AMP and ATP are the 2 chemicals that your liver uses to convert glucose to glucogen and vice versa. They are normally maintained in a 1:1 ratio in your body but metformin changes that ratio to up to 4:1 in favour of glucose -> glucogen

    ATP is also used by your body to convert lactic acid (important to understand when you do heavy exercise)
     
  15. Bluetit1802

    Bluetit1802 Type 2 (in remission!) · Guru

    Messages:
    24,935
    Likes Received:
    30,473
    Trophy Points:
    298
    My last HbA1c was 6.9% (50) and meds were never even mentioned!
     
  16. peacetrain

    peacetrain Type 2 · Well-Known Member

    Messages:
    1,406
    Likes Received:
    2,338
    Trophy Points:
    178
    My last HbA1c was 5.3% (35) and this is in the normal range. The one previous to that was 6.9% (52) which was 3 months after diagnosis of T2. I had my metformin reduced from 3 doses of 500mg to 2 at that point. Now I'm at 5.3% it's been reduced to one dose but changed to the slow release version.

    I agree with the others, if your HbA1c result is what you said in your OP then your doctor seems to be giving incorrect advice. Mine has been reduced because I was feeling dizzy and had been for a few months. This was possibly due to too much metformin once my bg levels had reduced from the original 12.7% (115) in November.
    Perhaps you should double check?


    Sent from the Diabetes Forum App
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook